Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 44, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Feb 7, 2017, 10:47 AM PST for San Mateo County, Santa Clara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 7, 2017, 10:47 AM PST (18:47 UTC)
- Expired
- Feb 7, 2017, 1:45 PM PST
- In force
- 3 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties San Mateo County, CA, Santa Clara County, CA
The radar
The San Francisco radar (KMUX), 39 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 6.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 518 m²/s²
- 0-3 km storm-relative helicity
- 725 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
272
WGUS56 KMTR 071847
FFWMTR
CAC081-085-072145-
/O.NEW.KMTR.FF.W.0044.170207T1847Z-170207T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
1047 AM PST TUE FEB 7 2017
The National Weather Service in The San Francisco Bay Area has issued
a
* Flash Flood Warning for...
Northwestern Santa Clara County in northern California...
East central San Mateo County in northern California...
* Until 145 PM PST
* At 1044 AM PST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Flash flooding is
occurring on the San Francisquito creek with a reported level of
9.31 feet as of 10:15 am. Moderate flooding occurs at 9.5 feet.
* Some locations that will experience flooding include...
Stanford and West Menlo Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3742 12217 3740 12218 3740 12220 3742 12224
3743 12222 3743 12219 3745 12217
$$
rww1 follow-up statement
928
WGUS76 KMTR 072015
FFSMTR
Flash Flood Statement
National Weather Service San Francisco CA
1215 PM PST TUE FEB 7 2017
CAC081-085-072145-
/O.CON.KMTR.FF.W.0044.000000T0000Z-170207T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Clara CA-San Mateo CA-
1215 PM PST TUE FEB 7 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM PST FOR
NORTHWESTERN SANTA CLARA AND EAST CENTRAL SAN MATEO COUNTIES...
At 1213 PM PST, gauge reports indicated that flash flooding is
already occurring.
Some locations that will experience flooding include...
Stanford and West Menlo Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3742 12217 3740 12218 3740 12220 3742 12224
3743 12222 3743 12219 3745 12217
$$
rwwWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 7, 9:38 AM PST, 1 hour 9 minutes earlier.
Area forecast discussion, Feb 7, 9:38 AM PST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
938 AM PST Tue Feb 7 2017
.SYNOPSIS...Widespread rainfall will continue through the day
today along with gusty southerly winds. Precipitation will taper
off tonight into Wednesday before another frontal system sweeps
through on Thursday. Drier weather conditions are then forecast to
return by the upcoming weekend.
&&
.DISCUSSION...as of 09:11 AM PST Tuesday...The forecast for today
remains on track with the heaviest precipitation now occuring
south of San Francisco, especially across the Santa Cruz
Mountains and points inland/southward. Do expect another 4 to 6
hours of moderate to brief heavy rain to occur across these areas
with lighter precipitation tapering off across the North Bay.
However, many areas region-wide may continue to see periods of
light rainfall through the afternoon/evening. Within the main band
of precipitation across the southern portion of the region, cannot
rule out an isolated lightning strike or two as previously seen so
far this morning. Will hold on to the Flash Flood Watch region
wide until 4 PM this afternoon, despite the diminishing rainfall
across the North Bay, to no send out mixed messages. Especially
given the widespread flooding issues occuring in the North Bay at
this time. Breezy to gusty winds will also remain possible through
the early afternoon. Updated forecast to reflect the current
thinking and analysis has been sent. Please see the previous
discussion below for additional details.
&&
.PREV DISCUSSION...as of 3:25 AM PST Tuesday...Widespread rainfall
fell starting yesterday evening and has continued into the early
morning hours. Precipitation reports haven't been off the charts,
however still substantial amounts have been recorded with many
spots in the North Bay over 2". Have also received a fair number
reports of minor flooding and quite a few gauges have now jumped
to (or soon will) flood stage. Would expect those reports to
increase once we get to day break.
KMUX radar shows that the main band of precipitation is starting
to slowly progress to the south. Models are in good agreement that
trend will continue through the day with the focus of the "fire
hose" (IVT values near 750 kg/m/s) progressing down the coast.
Rain will be moderate to heavy at times which will lead to
additional flooding. WPC analysis indicates potential rain rates
of 1/2" per hour associated with the band. By late this afternoon
urban locations will pick up between 1/2" and 1.25" while coastal
ranges will see anywhere from 1.5" to over 3". Along with the rain
gusty southerly winds will continue at least through the morning.
Gusts over 40 mph are possible.
Rain will switch over to showers late tonight and continue through
all of Wednesday. During this time amounts will be much lighter
with mostly under 1/4" for urban spots. Highest amounts will be
confined to the Santa Lucias where over 1" could fall.
Widspread rain will return again on Thursday as the third and
final system for the week moves through. This one is expected to
move across faster than the one currently impact our region so
rain amounts should be lower. However, IVT values will again be
quite high (near 750 kg/m/s) so will very likely see moderate to
heavy rainfall with more possible flooding. Totals from this
system will range from 1/2" to 1.25" for urban locations with 1"
to 3" for higher elevation spots. If the main moisture plume slows
down, values along coastal ranges will be higher.
Showers will mostly come to an end by Friday evening with dry
weather and warmer conditions expected starting over the weekend.
That should continue to the middle of next week.
Longer range guidance brings another round of rain around Thursday.
&&
.AVIATION...As of 9:45 AM PST Tuesday...A storm system is moving
across the forecast area this morning and is bringing IFR to MVFR
cigs, visbys as low as 1-2SM, wet runways, low level wind shear
criteria from SFC to 1000-1500 feet w/ 40-50kt jet, and gusty
south to southwest winds. Winds and rain will taper off through
the day but CIGS/VISBYS not expected to drastically improve. Thus,
given ample upstream moisture funneling into the region, at least
MVFR conds expected throughout the TAF period at all TAF sites.
Post frontal rain showers will move over sites late today into
overnight period.
Vicinity of KSFO...-SHRA, Southerly winds, MVFR to brief IFR cigs,
2-5sm visbys through the day, and LLWS through the AM hours will
bring generally poor conditions to KSFO. On the bright side, the strongest
winds and highest rain intensities have passed. Rain showers will
ramp up in strength overnight into tomorrow morning.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Main precip band moving through the
Monterey Bay area now bringing deteriorating conditions at
KMRY/KSNS/KWVI. Expect IFR-MVFR cigs, visbys down to 2sm, wet
runways, gusty S-SW winds, and minor LLWS from 1000-1500 ft down
the surface.
&&
.MARINE...as of 09:11 AM PST Tuesday...Storm system moving through
the area this morning will bring periods of moderate to heavy rain
and breezy to gusty southerly winds. Winds will ease later today
into tonight. Stronger southeast winds return Wednesday into
Thursday as a different storm system moves across the waters.
Moderate west to southwest seas through the forecast period.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Wind Advisory...CAZ006-505-507>513-517-518-528>530
Flash Flood Watch...CAZ505>507-509-512-517-529
SCA...Mry Bay
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Pt Arena to Pt Reyes 0-10 nm until 3 PM
SCA...Pt Reyes to Pigeon Pt 0-10 nm until 3 PM
SCA...Pt Arena to Pigeon Pt 10-60 nm until 3 PM
GLW...SF Bay until 11 AM
&&
PUBLIC FORECAST: RGass
AVIATION: DRP
MARINE: DRP
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaHazardous weather outlook, Feb 7, 4:41 AM PST, 6 hours 6 minutes before
Hazardous Weather Outlook National Weather Service San Francisco Bay Area 441 AM PST Tue Feb 7 2017 CAZ006-505>513-516>518-528>530-080045- San Francisco- Coastal North Bay Including Point Reyes National Seashore- North Bay Interior Valleys-North Bay Mountains- San Francisco Bay Shoreline-San Francisco Peninsula Coast- East Bay Interior Valleys-East Bay Hills and the Diablo Range- Santa Cruz Mountains-Santa Clara Valley Including San Jose- Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- Northern Salinas Valley/Hollister Valley and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 441 AM PST Tue Feb 7 2017 This Hazardous Weather Outlook is for the San Francisco and Monterey Bay Region. .DAY ONE...Today and Tonight Widespread rainfall will continue through the day along with gusty southerly winds. Flooding is possible along with downed trees and power lines. Rain will switch over to showers by this evening. * Flash flood watch in effect for a portion of our region. * Wind advisory in effect for a portion of our region. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers can be expected on Wednesday with another round of widespread rain and gusty southerly winds on Thursday. Again flooding will be possible along with downed trees and power lines. Showers will return on Friday. Dry weather with warmer conditions will return by the weekend.
In the hours before
Local storm report, Feb 7, 5:42 AM PST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
542 AM PST TUE FEB 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM TSTM WND GST NE SAN FRANCISCO 37.78N 122.41W
02/07/2017 M40 MPH SAN FRANCISCO CA TRAINED SPOTTER
&&
MMEHLELocal storm report, Feb 7, 5:55 AM PST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
555 AM PST TUE FEB 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 AM FLOOD 3 SSE SONOMA 38.24N 122.44W
02/07/2017 SONOMA CA BROADCAST MEDIA
WATER COVERING ROAD HWY 121 AND 12
&&
MMEHLELocal storm report, Feb 7, 6:11 AM PST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
611 AM PST TUE FEB 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLOOD 5 WNW CALISTOGA 38.62N 122.66W
02/07/2017 SONOMA CA LAW ENFORCEMENT
FLOODING BOTH LANES
0600 AM DEBRIS FLOW 5 ENE HEALDSBURG 38.64N 122.77W
02/07/2017 SONOMA CA LAW ENFORCEMENT
MUD SLIDE BLOCKING EB LAN CHALK HILL RD/SR128
0606 AM FLOOD 3 NNW GILROY 37.06N 121.59W
02/07/2017 SANTA CLARA CA LAW ENFORCEMENT
&&
MMEHLELocal storm report, Feb 7, 6:12 AM PST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
612 AM PST TUE FEB 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 AM NON-TSTM WND DMG 3 ENE BOULDER CREEK 37.15N 122.08W
02/07/2017 SANTA CRUZ CA LAW ENFORCEMENT
TREE BLOCKING BOTH LANES. BEAR CREEK RD/WHALEBONE GULCH
RD.
&&
MMEHLELocal storm report, Feb 7, 6:22 AM PST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
622 AM PST TUE FEB 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 AM FLOOD 4 ENE DALY CITY 37.71N 122.39W
02/07/2017 SAN MATEO CA LAW ENFORCEMENT
0618 AM DEBRIS FLOW 7 W MONTE RIO 38.46N 123.13W
02/07/2017 SONOMA CA LAW ENFORCEMENT
MUD SLIDE ACROSS NB LANE AND PART OF SB LAN SR1.
0618 AM NON-TSTM WND DMG 3 SW SAN RAFAEL 37.95N 122.53W
02/07/2017 MARIN CA LAW ENFORCEMENT
40 FT TREE DOWN IN ROAD. SIR FRANCIS DRAKE BLVD.
&&
MMEHLELocal storm report, Feb 7, 6:49 AM PST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
649 AM PST TUE FEB 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM NON-TSTM WND GST MT. DIABLO RAWS 37.88N 121.91W
02/07/2017 M59.00 MPH CONTRA COSTA CA MESONET
0528 AM NON-TSTM WND GST ROSE PEAK RAWS 37.50N 121.74W
02/07/2017 M62.00 MPH ALAMEDA CA MESONET
0529 AM NON-TSTM WND GST ATLAS PEAK RAWS 38.47N 122.26W
02/07/2017 M66.00 MPH NAPA CA MESONET
0532 AM NON-TSTM WND GST LOS GATOS RAWS 37.20N 121.95W
02/07/2017 M64.00 MPH SANTA CLARA CA MESONET
0533 AM NON-TSTM WND GST 4 E BERKELEY 37.87N 122.22W
02/07/2017 M56.00 MPH ALAMEDA CA MESONET
0536 AM NON-TSTM WND GST MIDDLE PEAK RAWS 37.93N 122.59W
02/07/2017 M50.00 MPH MARIN CA MESONET
&&
MMEHLEThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 12:21 AM PST | Areal Flood Warning | MTR | Sonoma | 32 hr |
| Feb 7, 1:03 AM PST | Areal Flood Warning | MTR | Sonoma | 11 hr |
| Feb 7, 1:47 AM PST | Areal Flood Warning | MTR | Napa | 6 hr |
| Feb 7, 2:28 AM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa | 2 hr |
| Feb 7, 7:09 AM PST | Flash Flood Warning | MTR | Marin | 4 hr |
| Feb 7, 7:15 AM PST | Flash Flood Warning | MTR | Napa | 6 hr |
| Feb 7, 7:34 AM PST | Flash Flood Warning | MTR | Santa Cruz | 8 hr |
| Feb 7, 9:33 AM PST | Flash Flood Warning | MTR | Alameda | 8 hr |
| Feb 7, 9:55 AM PST | Flash Flood Warning | MTR | Santa Clara | 8 hr |
| Feb 7, 10:22 AM PST | Flash Flood Warning | MTR | San Benito, Santa Clara | 12 hr |
| Feb 7, 10:26 AM PST | Areal Flood Warning | MTR | San Mateo | 11 hr |
| Feb 7, 11:04 AM PST | River Flood Warning | MTR | Sonoma | 4 days |
| Feb 7, 11:30 AM PST | Flash Flood Warning | MTR | Santa Cruz | 6 hr |
| Feb 7, 11:59 AM PST | Flash Flood Warning | MTR | Monterey | 4 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.